Iowa, 2008

Cold in Iowa, February 10, 2008

February 10, 2008 · NWS DMX · 16 events in 16 counties and zones

A strong Arctic high pressure center dropped south into Iowa during the afternoon of the 9th through the day on the 10th. Temperatures plunged to between 5 and 17 below zero over about the northeast half of the state.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong Arctic high pressure center dropped south into Iowa during the afternoon of the 9th through the day on the 10th. Temperatures plunged to between 5 and 17 below zero over about the northeast half of the state. Gusty northwest winds of 20 to 30 MPH continued through the night with only a slight decrease toward sunrise into the morning of the 10th. Wind chill indices fell to between 30 and 40 below northeast of a Spencer to Iowa City line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 9, 11:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 9, 11:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1125 PM CST SAT FEB 9 2008

.SHORT TERM /TONIGHT/...
ARCTIC COLD FRONT WILL MOVE SOUTHEAST OF IOWA LATE THIS AFTERNOON.
MUCH OF CENTRAL IOWA HAS ALREADY EXPERIENCED TUMBLING TEMPERATURES
AND GUSTY...STRONG NORTHWEST WINDS AS WELL AS AREAS OF BLOWING SNOW
AND FLURRIES ESPECIALLY NORTH HALF. THESE CONDITIONS WILL CONTINUE
INTO THE EVENING HOURS...BUT ANY FALLING SNOW SHOULD ABATE BY
SUNSET. VERY COLD AIR WILL CONTINUE TO SPILL ACROSS IOWA WITH
TEMPERATURES FALLING BELOW ZERO EVERYWHERE IN CENTRAL IOWA BY SUNDAY
MORNING. THERE IS SOME UNCERTAINTY ABOUT HOW STRONG WINDS WILL
REMAIN OVERNIGHT...BUT GIVEN THE POTENTIAL FOR SOME CLOUDS TO LINGER
AT VARIOUS LEVELS...BOUNDARY LAYER MAY STAY MIXED SO WILL KEEP WINDS
UP A LITTLE HIGHER THAN PREVIOUSLY THOUGHT. ALSO DID RAISE MIN TEMP
A TAD...ESPECIALLY SOUTHERN HALF DUE TO WINDS STAYING UP...AND BASED
ON LATEST GUIDANCE AND UPSTREAM OBS. WILL LEAVE WINTER WEATHER
ADVISORY IN EFFECT FOR THE NORTHERN THIRD...BUT EVENING SHIFT WILL
LIKELY BE ABLE TO CANCEL IT EARLY IF BLOWING SNOW SETTLES OUT. WIND
CHILL HEADLINES LOOK GOOD...THOUGH I ADDED FOUR COUNTIES IN THE WEST
CENTRAL PORTION TO THE WARNING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ARCTIC AIRMASS STILL IN PLACE OVER CENTRAL IOWA SUNDAY THOUGH WIND
SPEEDS WILL GRADUALLY DIMINISH THROUGH THE DAY. TEMPERATURES ARE THE
DIFFICULT THING TO FORECAST SUNDAY/SUNDAY NIGHT. AT SOME POINT
WARM ADVECTION WILL BEGIN. IF IT OCCURS BEFORE OOZ THEN WE WILL
SEE LATE AFTERNOON HIGHS THOUGH MODELS ARE INDICATING THE
ADVECTION TO BEGIN AFT 00Z THUS SUNDAY NIGHT LOWS WILL OCCUR EARLY
WITH RISING TEMPS OVERNIGHT. I TENDED TO FAVOR THIS SOLUTION
PRIMARILY BECAUSE THE AXIS OF THE SURFACE HIGH IS STILL OVER THE
CWA AT 00Z. THE NEXT STORM SYSTEM OF AFFECT THE FORECAST AREA IS
STILL ON TRACK FOR MONDAY AND THEY ARE STILL INDICATING A SPLIT IN
THE PRECIP AREAS WHICH MAY LEAVE DSM IN BETWEEN THE TWO AREAS. THE
OVERRUNNING PRECIP WILL BE CONFINED TO THE SOUTHERN TIER OR TWO OF
COUNTIES WHILE A SECOND AREA OF LIFT OVER MN/NRN IA APPEARS
FAVORED. THE NORTHERN AREA PRECIP WILL BE ALL SNOW BUT FORECAST
SOUNDINGS ARE INDICATING AT LEAST INITIALLY SOME DRY AIR ALOFT OVER
THE SOUTH. THE LACK OF MOISTURE AND ICE INTRODUCTION AND PROXIMITY
TO THE WARMER AIR LEADS TO THE POSSIBILITY OF FREEZING DRIZZLE. IF
THE COLUMN SATURATES A LITTLE MORE QUICKLY THEN IT WILL DEFINITELY
BE SNOW AS WELL. THAT SYSTEM MOVES ON THEN BOTH THE EURO AND GFS
LATCH ON TO ANOTHER SYSTEM FOR THURSDAY. THE GFS IS FURTHER SOUTH
PLACING THE HIGHER QPF OVER CENTRAL IOWA WHILE THE EURO PUTS THE
HIGHER QPF OVER MN. BOTH THESE SOLUTIONS ARE MUCH MORE BULLISH
THAN THEIR PREVIOUS RUNS SO I BEEFED UP POPS FOR THURSDAY BUT DID
NOT GO TOO HIGH. I WOULD LIKE TO SEE MORE CONSISTENCY YET.

THE JURY IS STILL OUT ON THE WEEKEND SYSTEM AS THE 12Z GFS NOW
DEVELOPS THE UPPER LEVEL LOW MUCH FURTHER SOUTH AND IS STRONGER
WITH THAT THUS PUSHING THE PRECIP AREA SOUTH OF IA. THE EURO IS
MUCH FURTHER NORTH WITH THE LONG WAVE TROUGH AND SURFACE LOW WHICH
PUTS THE PRECIP BAND OVER NORTHERN AND EASTERN IOWA. I KEPT
CHANCES IN FOR NOW AS THE PREVIOUS FORECAST TRENDED THIS WAY AND
THE EURO HAS A BETTER TRACK RECORD FOR DAY 5 SYSTEMS AND BEYOND.
LOTS TO WATCH OVER THE COMING DAYS THOUGH NOTHING REALLY JUMPS OUT
AS A SURE HIT FOR DECENT SNOWFALL OVER CENTRAL IOWA.

.AVIATION...10/06Z
DECENT WINDS CONT WITH STRONG CAA OVR AREA AND EXPECT TO SEE ONLY
SLOW DECREASE IN WINDS OVR NGT.  SOME PTCHY BLSN CLOUDS DRFTG SEWD
INTO THE KMCW AREA OVR THE NEXT FEW HRS BUT WL LKLY STAY N OF KALO.
OTRW NSW WITH THIS FCST PD WITH ONLY MID AND HIGH
CLOUDINESS...MAINLY OVR THE SWRN HLF OF THE STATE.  WINDS WILL DMSH
DURG THE DAY SUN AS HI PRES SETTLES INTO THE STATE.  SHOULD SEE A PD
OF LGT AND VRBL WINDS CLOSE TO SNST INTO THE ERY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY
FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY FOR
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BREMER-
BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...MOYER
AVIATION...MS FEB 08
LONG TERM...FAB
Hazardous weather outlook, Feb 9, 9:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CST SAT FEB 9 2008

IAZ004>007-015>017-023>028-101200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
900 PM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

GUSTY NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW THROUGH
MIDNIGHT. WINDS WILL DIMINISH AFTER MIDNIGHT WITH DANGEROUS WIND
CHILLS EXPECTED.

A WINTER WEATHER ADVISORY AND A WIND CHILL WARNING ARE IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILL INDICES WILL CONTINUE THROUGH MID DAY SUNDAY.

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SUNDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-101200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
900 PM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

GUSTY NORTHWEST WINDS AND TEMPERATURES FALLING BELOW ZERO TONIGHT
WILL PRODUCE DANGEROUS WIND CHILLS.

WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS WILL CONTINUE THROUGH MID DAY SUNDAY.

WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Winnebago

When
February 10, 1:00 AM CST to 1:00 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Cold/Wind Chill, Worth

When
February 10, 1:00 AM CST to 1:00 PM CST
Where
Worth forecast zone
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hancock

When
February 10, 1:00 AM CST to 1:00 PM CST
Where
Hancock forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cerro Gordo

When
February 10, 1:00 AM CST to 1:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Cold/Wind Chill, Emmet

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Emmet forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Cold/Wind Chill, Palo Alto

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Palo Alto forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kossuth

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Kossuth forecast zone
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wright

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Wright forecast zone
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butler

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bremer

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Bremer forecast zone
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hardin

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grundy

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Grundy forecast zone
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Cold/Wind Chill, Black Hawk

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Black Hawk forecast zone
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marshall

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tama

When
February 10, 4:00 AM CST to 10:00 AM CST
Where
Tama forecast zone
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68885, 68886, 68887, 68888, 68890, 68891, 68892, 68893, 68894, 68895, 68896, 68897, 68898, 68899, 68900, 68902.